Diabetic without med just taking supplements, but sometimes it's not enough

By abwgem27 Latest Reply 2013-04-30 23:35:09 -0500
Started 2013-04-16 00:28:09 -0500

I have a problem, I can't find any medications that work for me without causing harm like metformin did. It gave me diarhrrea and hurt my stomach and gave me elevated liver enzymes. It worked well with controllin my sugar though. The doctor told me I should use insulin but I will gain weight on it. I need to lose the weight not gain more. I hated taking insulin when I was pregnant and alot of times it hurt and I passed out once. I tried actos, januvia, Prandin stopped working after about 1yr, Bydureon once a wk and I couldn't inject that by myself and it really hurt and left a not for weeks in the spot it was injected in. The only thing that worked was insulin but I don't want the weight gain and can't take the pain of injection. If I have no other options insulin pump would probably be better for me. Lately I've been using cinnamon, banaba leaf which worked well with the chromium until it stopped selling in the healthfood store i visited and now I'm taking Garden of Life, Fucothin green coffee bean extract w svetol for diet and discovered by accident that it helped my blood sugar readings when eating within the diabetic food carb range. I get the best glucose readings after exercise regardless of what I take. These supplements are still not enough to keep me satisfied, I want to see perfect readings. If I didn't take anything my reading would be worse. I'm losing weight too slowly and hope this helps my readings eventually. Has anyone ever gone through this? I've been type II for 5 years now and I can't stand this disease and what it does to a person. I can't eat how I want anymore and seen others suffer worse than me and don't want to be a statistic for diabetes.

17 replies

Anonymous 2013-04-29 19:44:06 -0500 Report

My Natureopath put me on Diaxional by Ortho Molecular that you can get at health food store or on line which is cheaper. Insurance won't pay but I think it is worth it to stay offprescription meds. It has a combination of natural meds. My GP has told me it is working well so continue to take it. It might work for you, there are several natural products out there.

IronOre 2013-04-20 17:53:48 -0500 Report

I am not sure why the doctor said that you WILL gain weight on insulin, because that is not necessarily true.
Maybe he meant that if you go on insulin while HE is your doctor, then you will gain weight . . . in that case I say it's time to find a differnt doctor.

Chopstix 2013-04-19 00:54:48 -0500 Report

Have you tried magnesium? I have been holding at 197 lbs since my doctor told me to stop walking.(I am to have bypass surgery very soon) Are you eating three times a day or four or five? If you are eating three you may want to try four or five smaller meals and see if you BG comes down any more. Eating 4 or 5 meals a day should tell you body it is not in starvation mode and does not have to make more insulin. Don't forget to talk to your doctor about it. If it sounds crazy, ask any way…

Scarlet03 2013-04-17 15:07:53 -0500 Report

I was on all kinds metformin prandin and ended up allergic to them plus my weight didn't go anywhere, I had to switch to insulin, and have kept off my 100 pounds I put on with the pills, Lately I've been very careful with my blood sugars and all I can do is walk…I use injections cause my insurance doesn't cover the pen, ya it can be painful but I don't want to go back to having black outs with pills

Gwen214 2013-04-16 15:14:28 -0500 Report

Is the only reason your not taking insulin because the weight gain? Insulin makes you hungry, that's why you gain weight. My doctor told me that it's going to be difficult to lose weight on the concentrated insulin I'm on, it took awhile, but I lost 12 lbs. I eat healthier, and cut down on the portions. This is without exercise. I do give myself a treat, a serving of white cheddar cheese puffs.

95ncountin 2013-04-16 11:02:18 -0500 Report

I had same problem with metformin. My doc changed me to regular metformin from extended release. My tummy/colon are much happier and my liver enzymes returned to normal.

I don't like this either. It's no fun. :(


jayabee52 2013-04-16 10:44:29 -0500 Report

Howdy abwgem. What are your current BG (blood glucose) readings running?

Gaining weight on insulin is not always inevitable. If your carbohydrate intake is not more than you actually need per meal or per day, it all can balance out. When one gains weight when injecting insulin, it suggests that one is eating too many carbs and those extra carbs are stored as fat.

Of course depending on what your pancreas produces of your own insulin, it may be possible to manage your DM (diabetes mellitus) through meal planning and exercise. I had taken Met for the first few years of my Dx (1995). Then I had to switch to injected insulin due to kidney issues (I am now on dialysis). However, in Feb 2011 I discovered I could manage my DM without the insulin injections, IF I ate very carefully. So since then I have managed my DM without the use of DM medications. I have since normalized my BG levels and lost 65 lbs, and achieved an A1c of 5.5. I have no illusions that I am cured, because if I slip, my BG numbers show it.

So there is no need for me to take any suppliment, in fact I need to watch it so I don't get too thin and have no reserves to fall back on if I really get sick. I have written up my meal plan and am willing to share it with you should you be interested.

Praying for a healthier YOU!

James Baker

JoleneAL 2013-04-16 08:42:44 -0500 Report

Before I start, I take metformin, Lantus (self injections with a syringe) and Novolog (injection pen). I am a T2 and have been since 2004.

Metformin stomach problems can be elevated by taking the pill on a full stomach. Even now, if I don't have enough food on my stomach when I take my pill, it can upset my stomach.

You mentioned having to take insulin when you were pregnant but that the injections were too painful. You did not say what size of needle you were using or if anyone gave you instructions on how to give yourself a shot. On occasions my injections sting, but never hurt, for a few seconds, but this is when I've overused a needle. Also, if you don't give them in the right spots, they can be painful.

Lantus is a 24 hour insulin where most people only take once a day. Have you tried this?

Also, I believe after 5 years - even though we all hate this condition - it sounds like you are still in the anger stage. Ask your doctor to recommend counseling with someone who can help you move forward instead of staying stuck where you are. Until you get past the anger and move to acceptance, anything you do will be for naught. You appear to want a microwave fix and it doesn't work that way.

I go through anger stages still, but I refuse to live in them. I AM IN CONTROL NOT THE DIABETES.

Harlen 2013-04-16 09:04:38 -0500 Report

Here here
Right on

abwgem27 2013-04-17 01:01:49 -0500 Report

When I had to inject while pregnant I was taught to pinch the skin first before injecting and it sting sometimes as you said it did for you. Some time I would inject into a spot that was hard so I rotated where I injected. I had to do this 5 times a day. I was afraid to do this while the baby was moving inside because I thought he'd bump the needle. The needles were 28 gauge x1/2"(12.7mm)needle (short). I started out on Lantus before I knew I was pregnant and was switched when I was assigned to an endo and he put me on humulin and humalog. Before I delivered my A1c was 5.3 and now Im at 6.7 which I was never at until after pregnancy. I used to lose weight with diet or just diet change to change my A1c without med and now I can't do this without any help.